Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

April 29, 2012Labette County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 29, 2012, 4:13 AM CDT for Labette County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2012, 4:13 AM CDT (09:13 UTC)
Expired
Apr 29, 2012, 4:45 AM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Labette County, KS

The radar

The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WWUS83 KICT 290913
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 AM CDT SUN APR 29 2012

KSZ100-290945-
LABETTE-
413 AM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 411 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALTAMONT...OR 12 MILES SOUTH OF PARSONS...
AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3705 9532 3720 9543 3738 9507 3737 9507
      3715 9506
TIME...MOT...LOC 0913Z 241DEG 44KT 3717 9527

$$

BILLINGS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 29, 2:50 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 29, 2:50 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT SUN APR 29 2012

.DISCUSSION...

MAIN FORECAST CONCERN: THUNDERSTORM CHANCES TODAY THROUGH TUESDAY.

TODAY-MONDAY:
UPPER LOW OVER THE WESTERN DAKOTAS/SOUTHEAST WY EARLY THIS MORNING
WILL LIFT SLOWLY NORTHWARD INTO WINNEPEG LATER TODAY INTO MONDAY.
SEVERAL WEAKER SHORTWAVES WERE EMBEDDED WITHIN THE UPPER TROF
CIRCULATION AND WILL BE IMPACTING THE KANSAS REGION DURING THIS
PERIOD. ONE OF THESE FEATURES WILL EJECT NORTHEAST OUT OF NEW MEXICO
ACROSS KANSAS THIS MORNING...WITH ADDITIONAL SHORTWAVE ENERGY COMING
OUT OF THE CENTRAL/SOUTHERN ROCKIES TONIGHT INTO MONDAY. THE 850
FRONT EXTENDS FROM WESTERN OK THRU SOUTH CENTRAL TO EAST CENTRAL KS.
THE SURFACE AND 850 BOUNDARIES ARE PROGGED TO BECOME RATHER DIFFUSE
BY THIS AFTERNOON LIKELY OWING TO MCS ACTIVITY THIS MORNING. THE
MOST WIDESPREAD THUNDERSTORM ACTIVITY (HIGHEST RAIN CHANCES) WILL
TARGET SOUTH CENTRAL/SOUTHEAST KS THIS MORNING...AND AGAIN TONIGHT
INTO MONDAY MORNING. MUCAPES OF ~1000 J/KG WITH EFFECTIVE SHEAR OF
35-55 KT IS PROGGED FOR OUR SOUTHERN COUNTIES NEAR THE OKLAHOMA
BORDER TODAY INTO MONDAY MORNING. THIS WILL BE SUPPORTIVE OF A FEW
STRONG-SEVERE STORMS WITH HAIL/GUSTY WINDS. DEGREE OF REMNANT CLOUD
COVER MONDAY AFTERNOON LEADS TO UNCERTAINTY IN HOW MUCH
SURFACE-BASED INSTABILITY WILL DEVELOP IN THE AFTERNOON HOURS. THE
DRYLINE WILL BE LOCATED WEST OF OUR FORECAST AREA OVER THE HIGH
PLAINS. THE NAM AND GFS BOTH SHOW AIRMASS RECOVERY WITH MLCAPES OF
1500-2500 J/KG BY AFTERNOON AND 35-45 KT OF DEEP-LAYER SHEAR. STORMS
COULD DEVELOP OVER WESTERN KS AND THE TX/OK PANHANDLES IN THE
AFTERNOON AND MOVE EAST INTO CENTRAL/SOUTH CENTRAL KS LATE IN THE
DAY...GIVEN THERE IS STILL SOME VORT ENERGY COMING THROUGH IN THE
FLOW ALOFT. THAT WOULD BE THE MAIN AREA OF CONCERN FOR STRONG-SEVERE
STORM DEVELOPMENT.

TUESDAY-SATURDAY:
FORECAST CONFIDENCE IS REASONABLY HIGH THAT TEMPERATURES WILL BE
ABOVE NORMAL DURING THE PERIOD. CONFIDENCE IS LOWER ON PRECIPITATION
POTENTIAL. BROAD UPPER TROFFING WILL BE OVER THE NORTHWEST AND NORTH
CENTRAL CONUS...WITH THE GFS AND ECMWF DIFFERING ON TIMING OF
INDIVIDUAL SHORTWAVES WITHIN THE FLOW. THE GFS CONTINUES TO SHOW A
WEAK COLD FRONT DROPPING SOUTH INTO THE KANSAS REGION WEDNESDAY
NIGHT INTO THURSDAY BEFORE STALLING THE BOUNDARY...WHEREAS THE ECMWF
KEEPS THE FRONT NORTH OF THE AREA DURING THE ENTIRE PERIOD. WILL
CONTINUE FORECAST CONTINUITY MENTION OF THUNDERSTORM CHANCES
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT IN THE EVENT THIS FRONT
ACTUALLY MAKES IT DOWN THIS FAR SOUTH. OTHERWISE...NOT MUCH IN THE
WAY OF PRECIPITATION SIGNALS DURING THE PERIOD.

JMC

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MVFR CIGS ALREADY PRESENT OVER SOUTHEAST KANSAS AT THIS TIME...AND
EXPECT THIS CLOUD DECK TO CONTINUE OVERNIGHT FOR KCNU. EXPECT THIS
LOWER CLOUD DECK TO INCREASE IN AREAL COVERAGE ACROSS THE REST OF
THE FORECAST AREA AFTER 09Z/SUN...AS WARM ADVECTION AND MOISTURE
ADVECTION INCREASES ACROSS MOST OF SOUTH CENTRAL KS INTO CENTRAL
KS.  AS THIS LOW LEVEL MOISTURE INCREASES...EXPECT CEILINGS TO DROP
TO MVFR WITH THE CHANCES OF SHOWERS AND TSRA INCREASING AS WELL.
COULD ACTUALLY SEE SOME SCATTERED IFR CLOUDS BY AROUND 12-14Z/SUN AS
TSRA/SHRA BECOME MORE WIDESPREAD. THINK LOWER IFR CEILINGS WILL BE
CONFINED IN CLOSE TO THE STRONGEST STORMS...SO WILL INCLUDE A TEMPO
GROUP FOR THIS CHANCE NEAR KICT/KHUT/KSLN AND KCNU.

WILL SEE A DIMINISHING TREND IN THE SHOWER ACTIVITY FOR MOST
LOCATIONS FOR THE LATE AFTERNOON HOURS ON SUN...BUT THE MVFR CIGS
WILL CONTINUE.  THE ONLY EXCEPTION WILL BE SE KS NEAR THE KCNU TAF
SITE...WHERE SHRA/TSRA ACTIVITY MAY CONTINUE AS THIS AREA AS IT
REMAINS CLOSE TO THE STATIONARY BOUNDARY EXPECTED TO BE LOCATED OVER
SOUTHEAST KS.

COULD SEE ANOTHER ROUND OF SHRA/VCTS MOVE INTO THE AREA FROM WRN
KS...AFTER 05Z/MON. SO WILL INCLUDE THIS IN THE KHUT TAF FOR
NOW...WITH THIS CONVECTION EXPECTED TO OVERSPREAD THE REST OF THE
AREA AFTER THIS TAF TIME FRAME...AFTER 06Z/MON.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  59  77  64 /  70  70  40  40
HUTCHINSON      69  59  79  63 /  60  50  30  30
NEWTON          68  58  77  63 /  70  60  30  40
ELDORADO        71  60  77  64 /  80  70  40  40
WINFIELD-KWLD   72  61  80  65 /  80  70  40  40
RUSSELL         69  54  77  61 /  40  40  20  20
GREAT BEND      70  55  76  60 /  40  40  20  20
SALINA          69  55  77  62 /  50  50  20  30
MCPHERSON       69  57  78  62 /  60  50  30  30
COFFEYVILLE     76  63  79  64 /  80  80  50  40
CHANUTE         75  62  78  63 /  80  80  40  40
IOLA            74  62  78  63 /  80  70  40  40
PARSONS-KPPF    75  61  78  63 /  80  80  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 28, 4:20 PM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SAT APR 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ALONG THE OKLAHOMA
BORDER IN SOUTHEAST KANSAS. STORMS WILL BECOME INCREASINGLY
LIKELY AFTER MIDNIGHT...ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. THESE STORMS WILL OCCUR IN THE VICINITY OF A WARM FRONT
DRIFTING NORTH...AND AIDED BY A WEAK AREA OF LOW PRESSURE ALOFT.
A FEW STRONG STORMS ARE POSSIBLE BOTH THIS EVENING IN SOUTHEAST
KANSAS...AND TOWARDS DAYBREAK OVER BOTH SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE PRIMARY THREAT WOULD BE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE FORECAST FROM SUNDAY THROUGH THURSDAY
NIGHT. THERE IS CONSIDERABLE UNCERTAINTY ON THE TIMING OF LOCATION
OF EACH ROUND OF STORMS. HOWEVER AT LEAST A FEW STRONG STORMS
WILL BE POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Apr 29, 1:09 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 AM CDT SUN APR 29 2012

KSZ092-290645-
SUMNER-
109 AM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 108 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BRAMAN...OR 22 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9742 3747 9733 3747 9715 3700 9715
TIME...MOT...LOC 0610Z 205DEG 20KT 3698 9728

BILLINGS
Local storm report, Apr 29, 2:11 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
211 AM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     HAIL             UDALL                   37.39N 97.12W
04/29/2012  E0.88 INCH       COWLEY             KS   EMERGENCY MNGR

            DIME TO NICKEL SIZED HAIL.

&&

JMB
Special weather statement, Apr 29, 2:18 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
218 AM CDT SUN APR 29 2012

KSZ069-290745-
BUTLER-
218 AM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 215 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR UDALL...OR 13 MILES NORTHWEST OF
WINFIELD...AND MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3784 9715 3781 9678 3747 9687 3747 9715
TIME...MOT...LOC 0718Z 195DEG 25KT 3746 9707

BILLINGS
Local storm report, Apr 29, 2:22 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
222 AM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             2 W ROCK                37.44N 97.05W
04/29/2012  E0.50 INCH       COWLEY             KS   PUBLIC

&&

JMB
Special weather statement, Apr 29, 3:53 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SUN APR 29 2012

KSZ099-100-290930-
LABETTE-MONTGOMERY-
353 AM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 352 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF LIBERTY...OR 8 MILES NORTHWEST
OF COFFEYVILLE...AND MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3738 9583 3738 9529 3700 9550 3700 9586
TIME...MOT...LOC 0854Z 220DEG 37KT 3717 9568

BILLINGS
Special weather statement, Apr 29, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 AM CDT SUN APR 29 2012

KSZ100-290945-
LABETTE-
413 AM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 411 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALTAMONT...OR 12 MILES SOUTH OF PARSONS...
AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3705 9532 3720 9543 3738 9507 3737 9507
      3715 9506
TIME...MOT...LOC 0913Z 241DEG 44KT 3717 9527

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:49 AM CDTSevere Thunderstorm WarningICTHarper, Sumner41 min
Apr 29, 1:09 AM CDTSpecial Weather StatementICTSumner36 min
Apr 29, 1:30 AM CDTSevere Thunderstorm WarningICTCowley, Sumner60 min
Apr 29, 2:18 AM CDTSpecial Weather StatementICTButler27 min
Apr 29, 3:53 AM CDTSpecial Weather StatementICTMontgomery37 min
Apr 29, 9:16 AM CDTAreal Flood WarningICTChautauqua, Montgomery4 hr

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.